Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 33, NWS Huntsville, AL

June 27, 2020Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Jun 27, 2020, 7:27 PM CDT for Cullman County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 7:27 PM CDT (00:27 UTC)
Expired
Jun 27, 2020, 8:00 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WFUS54 KHUN 280027
TORHUN
ALC043-280100-
/O.NEW.KHUN.TO.W.0033.200628T0027Z-200628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
727 PM CDT Sat Jun 27 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Cullman County in north central Alabama...

* Until 800 PM CDT.
    
* At 726 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dodge City, or 12 miles east of Arley, moving east
  at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dodge City, Colony, Bremen and Smith Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3404 8708 3409 8703 3402 8681 3394 8687
      3392 8689 3392 8690
TIME...MOT...LOC 0026Z 283DEG 12KT 3403 8700 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

30
2 follow-up statements
400 
WWUS54 KHUN 280042
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
742 PM CDT Sat Jun 27 2020

ALC043-280100-
/O.CON.KHUN.TO.W.0033.000000T0000Z-200628T0100Z/
Cullman AL-
742 PM CDT Sat Jun 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN CULLMAN COUNTY...
    
At 741 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dodge City, or 12 miles southwest of Cullman, moving
east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dodge City and Smith Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3405 8703 3408 8701 3402 8681 3394 8687
      3395 8688
TIME...MOT...LOC 0041Z 283DEG 12KT 3402 8694 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

30
835 
WWUS54 KHUN 280051
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
751 PM CDT Sat Jun 27 2020

ALC043-280100-
/O.EXP.KHUN.TO.W.0033.000000T0000Z-200628T0100Z/
Cullman AL-
751 PM CDT Sat Jun 27 2020

...THE TORNADO WARNING FOR SOUTHWESTERN CULLMAN COUNTY WILL EXPIRE AT
800 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3405 8703 3408 8701 3402 8681 3394 8687
      3395 8688
TIME...MOT...LOC 0050Z 283DEG 12KT 3401 8690 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:44 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 3:44 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
344 PM CDT Sat Jun 27 2020

.SHORT TERM...(Tonight through Monday)
Issued at 330 PM CDT Sat Jun 27 2020

Weak zonal mid level flow will continue to afford weak embedded
shortwaves across the area through Sunday. As such, mostly diurnal
convection can be expected, winding down during the evening, but
increasing once again by afternoon Sunday. While severe storms are
not anticipated, some of the stronger storms that manage to develop
may produce gusty winds. Somewhat less cloud cover Sunday will lend
toward higher maximum temperatures with values mostly around 90. /GG/

.LONG TERM...(Monday night through Friday)
Issued at 330 PM CDT Sat Jun 27 2020

Expect an active summertime pattern as upper ridge builds over the
southern Plains & mid-level ridge axis builds into the mid-upper
Plains. This will bring extended periods of perturbed zonal flow &
gradual synoptic amplification to northwest-northerly flow by mid-
late week. Several subtle disturbances will move through the region,
with one such around Tuesday & another increasing in amplification
Wednesday through the latter half of the week. Models are progging
this cold core low & cold front diving down out of the Mid-
Mississippi Valley by late week, with the 12Z Euro slightly more
amplified & pronounced. However, with low synoptic consensus, confidence
in how pronounced the amplification & general placement is lower.
Regardless, afternoon thunderstorms with some potentially marginally
severe to possibly isolated severe storms with gusty winds and small
hail cannot be ruled out through mid-late week. In addition, locally
heavy downpours are not out of question. Left the HWO clear for now
but something to watch. /DC/

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Jun 27 2020

Thanks to some intermittent low ceilings and reduced visibility in
and around convection, a mix of VFR/MVFR flight categories will
continue at KHSV & KMSL throughout the afternoon and into early this
evening.  Categories are expectd to return to VFR status tonight,
but will again see them reduce to MVFR/IFR status as low stratus is
expected to develop across the area toward day break Sunday. Winds
today will generally be sustained from the southwest between 5-10
knots, but could be gusty around storms this afternoon.  Winds will
gradually subside to between 3-8 knots tonight. /19/

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...GG
SHORT TERM...GG
LONG TERM...DC
AVIATION...19

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 3:49 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
349 PM CDT Sat Jun 27 2020

ALZ001>010-016-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
349 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are possible across the outlook area mainly
this evening. A few of these storms may be strong to marginally
severe in nature and will be capable of brief damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are again possible on Sunday, before storms
gradually increase in coverage for the upcoming work week. A few of
the stronger storms will be capable of gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 27, 4:42 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
442 PM CDT Sat Jun 27 2020

ALZ003-272215-
Franklin AL-
442 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 12 miles southwest of Russellville, moving east at 25
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Phil Campbell, Hodges, Isbell, Duketon, Spruce Pine, Rockwood and
Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 8796 3449 8761 3431 8759 3430 8762
      3431 8794
TIME...MOT...LOC 2142Z 258DEG 22KT 3435 8785

70/DD
Special weather statement, Jun 27, 6:14 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
614 PM CDT Sat Jun 27 2020

ALZ016-280000-
Cullman AL-
614 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Helicon, or near Arley, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont, West
Point, Phelan, Logan and Crane Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3426 8711 3431 8687 3431 8683 3407 8678
      3405 8711
TIME...MOT...LOC 2314Z 258DEG 16KT 3416 8717

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:05 PM CDTTornado WarningHUNCullman25 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.